Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 239, NWS Lubbock, TX

July 1, 2005Bailey County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Jul 1, 2005, 7:49 PM CDT for Bailey County, Texas. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2005, 7:49 PM CDT (00:49 UTC)
Expired
Jul 1, 2005, 8:45 PM CDT
In force
56 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Bailey County, TX

The radar

The Cannon AFB radar (KFDX), 88 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 8:38 PM CDTHAIL 0.88Muleshoe, TXNICKEL HAIL IN MULESHOE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 1, 5:40 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.8 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2005-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1011 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2005-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1011 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
2191 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLUB 020050
SVRLUB
TXC017-020145-
/O.NEW.KLUB.SV.W.0239.050702T0049Z-050702T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
749 PM CDT FRI JUL 1 2005

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BAILEY COUNTY IN NORTHWEST TEXAS

* UNTIL 845 PM CDT

* AT 748 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 16 MILES
  WEST OF MULESHOE WILDLIFE REFUGE....OR 20 MILES SOUTHWEST OF 
  MULESHOE...MOVING NORTHEAST AT 35 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE WEST CAMP...
  MULESHOE WILDLIFE REFUGE....PROGRESS...NEEDMORE AND MULESHOE.

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.

LAT...LON 3430 10302 3384 10302 3398 10262 3430 10262

$$
2 follow-up statements
000 
WWUS54 KLUB 020109
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
807 PM CDT FRI JUL 1 2005

TXC017-020145-
/O.CON.KLUB.SV.W.0239.000000T0000Z-050702T0145Z/
BAILEY TX-
807 PM CDT FRI JUL 1 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 845 PM CDT FOR
BAILEY COUNTY...

AT 803 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
11 MILES SOUTH OF WEST CAMP...OR 12 MILES SOUTHWEST OF MULESHOE...
MOVING NORTHEAST AT 20 MPH.

SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE NEEDMORE...
PROGRESS AND MULESHOE.

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3430 10302 3384 10302 3398 10262 3430 10262

$$
000 
WWUS54 KLUB 020128
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
827 PM CDT FRI JUL 1 2005

TXC017-020145-
/O.CON.KLUB.SV.W.0239.000000T0000Z-050702T0145Z/
BAILEY TX-
827 PM CDT FRI JUL 1 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 845 PM CDT FOR
BAILEY COUNTY...

AT 827 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR MULESHOE...MOVING NORTHEAST AT 20 MPH.

THERE IS INDICATIONS OF ROTATION IN THIS STORM AND WILL HAVE TO BE 
WATCHED CLOSELY AS IT INTERACTS WITH AN OUTFLOW BOUNDARY THAT 
IS MOVING SOUTHWEST ACROSS NORTHERN PORTIONS OF BAILEY COUNTY.

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

STAY INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3430 10302 3384 10302 3398 10262 3430 10262

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 3:55 PM CDT, 3 hours 54 minutes earlier.

Area forecast discussion, Jul 1, 3:55 PM CDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
355 PM CDT FRI JUL 1 2005

.SHORT TERM...
THE ATMOS APPEARS TO BE GETTING PRIMED FOR ANOTHER ROUND OF TSTMS
THIS EVE AND OVERNIGHT ACROSS PORTIONS OF THE SPLNS AND SRN
PANHANDLE. AN OLD CDFNT/OUTFLOW BOUNDARY IS APPARENT ON
SAT/RADAR/SFC OBS RUNNING FROM NEAR CVS TO ASPERMONT...WITH SLIGHTLY
BACKED WINDS TO THE NORTH OF THE BOUNDARY. THIS AND OTHER SUBTLE
BOUNDARIES SHOULD HELP TO ENHANCE MOISTURE CONVERGENCE AND LOW LEVEL
LIFT ACROSS THE CWA. ADDITIONALLY...WV IMAGERY AND REGIONAL
PROFILERS SHOW A SHTWV MOVING THROUGH CO AND NM AT THIS TIME.
ALTHOUGH MODEL GUIDANCE HAVE BEEN INCONSISTENT WITH TIMING OF LIFT
FROM THIS WAVE...IT SHOULD BE MOVING ACROSS WTX TONIGHT.

TSTM DVLPMNT IS ALREADY OCCURRING ACROSS THE MOUNTAINS OF NM. ONE
QUESTION IS WHETHER OR NOT ANY STORMS CAN DEVELOP ALONG THE AXIS OF
MOISTURE CONVERGENCE/BOUNDARY THRU EARLY EVE...AHEAD OF EXPECTED
CLUSTER COMING OFF OF THE HIGHER TERRAIN. IN EITHER CASE...IT
APPEARS THAT THE NW COUNTIES WILL HAVE THE GREATEST CHC TO BE THE
FIRST TO ENCOUNTER TSTMS AND HAVE TAPERED POPS FROM NW TO SE
ACCORDINGLY. TSTM CHCS SHOULD CONTINUE THRU THE NIGHT AS SUBSEQUENT
CONVECTION MOVES INTO THE REGION FROM THE NW. 850MB THETA-E AXIS IS
FCST TO RUN FROM NE NM INTO CENTRAL TX. ANY ORGANIZED MCS SHOULD
MOVE SE THRU THIS AXIS...WITH PRECISE TRACK OR TRACKS HARD TO
DISCERN...MODEL GUIDANCE IS CONSISTENTLY FAVORING A TRACK ACROSS THE
CDS AREA/ROLLING PLAINS SO HAVE PUT HIGHEST POPS IN THAT REGION.
DVLPMNT OF 30+KT SERLY LLJ COUPLED WITH RELATIVELY FAST NW FLOW
RESULTS IN VERY STRONG DEEP LAYER SHEAR. THIS ALONG WITH HIGH MUCAPE
VALUES ALONG THETA-E AXIS FAVOR STRONG TO SVR TSTMS. HAVE DECIDED TO
INTRODUCE SVR WORDING INTO GRIDS FOR TONIGHT...WITH SVR WIND GUSTS
AND MARGINALLY SVR HAIL THE PRIMARY THREATS.

AFTER THE POSSIBILITY OF LINGERING CONVECTION TOMORROW MORNING
EXPECT THAT WE WILL SEE GRADUALLY CLEARING SKIES AND TEMPS WARMING
BACK UP INTO THE MID 90S FOR HIGHS SAT AFTN...MUCH LIKE TODAY.

.LONG TERM...
CURRENT INTRUSION OF MEXICAN MOISTURE UP AND INTO RIDGE SHOULD
SLOWLY THIN OUT OVER NEXT FEW DAYS. WATER VAPOR SATELLITE SUGGESTS
ALREADY SOME DRIER AIR SPREADING INTO EASTERN PART OF RIDGE ACROSS
RIO GRANDE AND LATEST NAM AND GFS ALSO SUGGEST GRADUALLY THINNER
MOISTURE. BUT APPEARS SOME DEGREE OF A HIGH LEVEL POTENTIAL
VORTICITY SHEAR ZONE WILL CONTINUE COMING UP FROM EXTREME NORTHERN
MEXICO ACROSS NEW MEXICO TOWARDS NORTHWEST TEXAS...AT LEAST INTO
SUNDAY AND POSSIBLY MONDAY.

THE NEXT PACIFIC WAVE EXPECTED TO HAVE SIGNIFICANT IMPACT CURRENTLY
WELL OFF WEST COAST AND OUTSIDE NAM DOMAIN. GFS APPEARS WELL
INITIALIZED...ON THE OTHER HAND...AND THE AMOUNT OF AMPLIFICATION IS
NOT HARD TO BELIEVE GIVEN RECENT TRENDS AND WAVE-LENGTH
CONSIDERATIONS. GFS THUS IS PREFERRED MOVING THIS SYSTEM OUT ACROSS
THE WEST WITH A BIT MORE CYCLONIC FLOW ALOFT EVEN ACROSS SOUTHERN
ROCKIES LATE IN THE WEEKEND. FOR NOW WE HAVE ADDED A LOW CHANCE OF
THUNDERSTORMS FOR EARLY SUNDAY...BUT WILL ONLY ACKNOWLEDGE THAT
HEIGHTS FOR SUNDAY NIGHT AND EARLY MONDAY MAY ALSO NOT BE ENOUGH TO
WARD OFF POTENTIAL FOR STORMS THEN AS WELL. SURFACE BOUNDARY THAT
MODELS HAVE HAD CONSIDERABLE DIFFICULTY WITH RECENTLY IS EXPECTED TO
WEAKEN AND LIFT NORTH LATER IN THE WEEKEND AS HEIGHTS FALL OVER
NORTHERN AND CENTRAL PLAINS. BOUNDARY THUS WOULD BECOME LESS OF A
FACTOR FOR PRODUCING A NECESSARY LOW LEVEL FOCUS FOR THIS AREA BUT
CERTAINLY WILL BE WATCHED CAREFULLY IN CASE IT LINGERS.

SO...FOR THE FOURTH WE WILL RETAIN DRY AND WARM CONDITIONS.
OBJECTIVE GUIDANCE FOR BOTH SUNDAY AND MONDAY APPEARS A BIT ON THE
HOT SIDE AND WE WILL UNDERCUT SLIGHTLY STAYING CLOSE TO OUR PREVIOUS
GRIDS...YET ACKNOWLEDGING AGAIN THAT STRONGER LOW LEVEL SOUTHWEST
COMPONENT COULD VERY WELL BRING TEMPERATURES UP THAT HIGH.

RIDGE EXPECTED TO AMPLIFY A BIT MORE OUT OF MEXICO BY MID WEEK
BRINGING A PERIOD OF STRONGER NORTHERLY FLOW WHICH MAY BRING THE
BOUNDARY CLOSE TO OUR EASTERN ZONES AGAIN THURSDAY-ISH OR SO.  TOO
FAR OUT AND UNCERTAIN IF WILL HAVE CONVECTIVE IMPACT ANYWAY. A BIT
OF A STRONGER AND MORE MONSOONAL LOOKING MOISTURE FLOW SHOULD THEN
ENSUE UP THROUGH WESTERN PART OF RIDGE LATE NEXT WEEK INTO THE
WEEKEND...LIKELY LEAVING HIGH PLAINS JUST TO THE RIGHT OF SHARP AXIS
DRY AND WARM. FEW OVERALL CHANGES TO PREVIOUS FORECAST.   MCQUEEN

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        93  68  94  65 /  30  50  10  20
TULIA         91  67  93  67 /  30  50  10  20
PLAINVIEW     91  67  93  69 /  30  40  10  20
LEVELLAND     95  68  95  68 /  20  40  10  20
LUBBOCK       96  69  96  69 /  20  30  10  20
BROWNFIELD    97  70  98  69 /  20  30  10  20
CHILDRESS     94  70  94  72 /  30  50  20  20
SPUR          97  71  95  69 /  20  40  20  20
ASPERMONT     97  73  95  73 /  20  30  20  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&

08/05

In the hours before

Special weather statement, Jul 1, 5:43 PM CDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
543 PM CDT FRI JUL 1 2005

TXZ021-022-027-028-033-034-039-040-020600-
BAILEY-CASTRO-COCHRAN-HOCKLEY-LAMB-PARMER-TERRY-YOAKUM-
543 PM CDT FRI JUL 1 2005

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 574 EFFECTIVE UNTIL 1 AM CDT SATURDAY MORNING. THE WATCH
INCLUDES THE FOLLOWING COUNTIES...

BAILEY...CASTRO...COCHRAN...HOCKLEY...LAMB...PARMER...TERRY...AND
YOAKUM.

SOME COMMUNITIES INCLUDED IN THE WATCH ARE...

FRIONA...DIMMITT...MULESHOE...LITTLEFIELD...MORTON...LEVELLAND...
PLAINS...AND BROWNFIELD.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

FOX
Special weather statement, Jul 1, 7:24 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
724 PM CDT FRI JUL 1 2005

TXZ021-022-027-028-033-034-039-040-020600-
BAILEY-CASTRO-COCHRAN-HOCKLEY-LAMB-PARMER-TERRY-YOAKUM-
724 PM CDT FRI JUL 1 2005

THUNDERSTORM WATCH NUMBER 574 REMAINS IN EFFECT UNTIL 1 AM CDT
SATURDAY MORNING. THE WATCH INCLUDES THE FOLLOWING COUNTIES...

BAILEY...CASTRO...COCHRAN...HOCKLEY...LAMB...PARMER...TERRY...AND
YOAKUM.

SOME COMMUNITIES INCLUDED IN THE WATCH ARE...

FRIONA...DIMMITT...MULESHOE...LITTLEFIELD...MORTON...LEVELLAND...
PLAINS...AND BROWNFIELD.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

TXZ023>026-029>032-035>038-041>044-020600-
BRISCOE-CHILDRESS-COTTLE-CROSBY-DICKENS-FLOYD-GARZA-HALE-HALL-KENT-
KING-LUBBOCK-LYNN-MOTLEY-STONEWALL-SWISHER-
724 PM CDT FRI JUL 1 2005

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 577 EFFECTIVE UNTIL 1 AM CDT SATURDAY MORNING. THE WATCH
INCLUDES THE FOLLOWING COUNTIES...

SILVERTON...CHILDRESS...COTTLE...CROSBY...DICKENS...FLOYD...GARZA...
HALE...HALL...KENT...KING...LUBBOCK...LYNN...MOTLEY...STONEWALL...
AND SWISHER.

SOME COMMUNITIES INCLUDED IN THE WATCH ARE...

SILVERTON...CHILDRESS...PADUCAH...CROSBYTON...DICKENS...FLOYDADA...
POST...PLAINVIEW...MEMPHIS...JAYTON...LUBBOCK...TAHOKA...MATADOR...
ASPERMONT...AND TULIA.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

FOX

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 7:35 PM CDTSevere Thunderstorm WarningLUBKent36 min
Jul 1, 8:37 PM CDTSevere Thunderstorm WarningLUBParmer53 min
Jul 1, 9:20 PM CDTSevere Thunderstorm WarningLUBBailey55 min
Jul 1, 9:30 PM CDTSevere Thunderstorm WarningLUBParmer30 min
Jul 1, 9:42 PM CDTSevere Thunderstorm WarningLUBKing63 min
Jul 1, 10:36 PM CDTSevere Thunderstorm WarningLUBStonewall54 min
Jul 1, 10:47 PM CDTSevere Thunderstorm WarningLUBDickens27 min

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.